[ Skip to main content ]
This article is over 3 years old

An alert has been issued today for residents in Hawke's Bay, after a synthetic cannabinoid linked to deaths overseas was detected in the region.

Police in Napier are presently investigating an illegal distribution of a synthetic cannabinoid called 5F-ADB.

This analogue has previously been linked to 10 deaths in Japan (the scientific report is attached here):

Identification and quantitation of 5 fluoro ADB ( PDF 741kb )

Ambulances in the Napier region are believed to have attended at least 12 recent cases where users have suffered adverse effects, and emergency departments have reported an increase in patients requiring medical attention.

This information was provided by Dr Leo Schep, a toxicologist at the National Poisons Centre.

What to do in a crisis

If someone overdoses, becomes unwell, or has a bad reaction to synthetic cannabinoids or any other drug, do not hesitate to get emergency medical assistance. A quick response could save their life:

  • Dial 111 and ask for ambulance. Do not wait to see if the person ‘comes right’ on their own.
  • Stay with the person until medical help arrives. Find out if anyone on the scene knows mouth-to-mouth resuscitation and/or cardiopulmonary resuscitation (CPR). Have them stand by in case the person stops breathing or you can no longer detect a pulse.
  • Ensure the person has sufficient air. Ask crowds to stand back, open windows, and loosen any tight clothing.
  • If the person is unconscious roll them onto their side into the recovery position so they won’t choke if they vomit. Tilt their head back slightly to ensure their tongue does not obstruct their airway.
  • If the person stops breathing apply mouth-to-mouth resuscitation. If you cannot detect a pulse begin CPR.
  • When the ambulance arrives give the medics as much information as possible – what drugs were taken, when they were taken, and whether the person has any existing medical conditions.
  • Before you go out, know what to do in a crisis.

Contacts and more information

  • Ambulance: 111
  • Alcohol & Drug Helpline: 0800 787 797
  • National Poisons Centre: 0800 764 766
  • NZ Drug Foundation synthetic cannabinoid information

ENDS

This article is over 3 years old
Share this article:
Share:

Related See more

A vial of Pfizer donated naloxone thumbnail

'Grossly underprepared' - NZ's naloxone mess

So far, NZ has escaped the kind of opioid crisis that has claimed thousands of lives overseas. But should that change, we are “grossly under...

CBD Oil

D-Day approaches for new medicinal cannabis scheme

The number of products are set to be slashed and prices are expected to spike when a transitional medicinal cannabis scheme expires in Octob...

MoS june 2021 ketamine

Ketamine - what you need to know

High Alert reports a large increase in the availability of ketamine nationwide. Ruth Nichol takes a look at the drug known as Special K, K a...

thumbnail news

World-leading legislation could ensure harm reduction for all NZers

The Drug Foundation recently made a submission to parliament which strongly supported the Drug and Substance Checking Legislation Bill, whil...

The Level promo

Straight up guide for people who use drugs

The Level is for real people, in real life, whatever level they are at.

The Level

social graphic subscribe

Subscribe to email updates

Get regular news, analysis and commentary on drug issues in New Zealand. Free.

Sign up now!

Back to top